Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 6:42 PM CST for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2006, 6:42 PM CST (00:42 UTC)
- Expired
- Mar 13, 2006, 7:45 PM CST
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Blount County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 6:43 PM CST | TSTM WND DMG | Nectar, AL | POSSIBLE TORNADO IN NECTAR. A SMALL BUILDING WAS DESTROYED. |
| Mar 13, 6:45 PM CST | TSTM WND DMG | Cleveland, AL | TREES BLOWN DOWN IN CLEVELAND. |
| Mar 13, 6:53 PM CST | TSTM WND DMG | Oneonta, AL | TREES BLOWN DOWN IN ONEONTA. |
| Mar 13, 7:29 PM CST | TSTM WND DMG | Rainbow City, AL | POSSIBLE TORNADO NEAR THE COOSA RIVER AT HORTONS BEND. DAMAGE TO A FEW BOATS AND BOAST HOUSES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 5:56 PM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 140042
TORBMX
ALC009-055-115-140145-
/O.NEW.KBMX.TO.W.0020.060314T0042Z-060314T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CST MON MAR 13 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE AREA OF ONEONTA
EXTREME NORTH CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA
ETOWAH COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE AREAS OF...RAINBOW CITY...GADSDEN
* UNTIL 745 PM CST
* AT 642 PM CST...THE PUBLIC REPORTED A TORNADO NEAR CLEVELAND...OR
ABOUT NEAR ONEONTA...MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUSAN
MOORE...ALTOONA...WALNUT GROVE...STEELE...ATTALLA...REECE CITY...
GLENCOE AND HOKES BLUFF.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3413 8585 3413 8579 3410 8579 3400 8574
3395 8574 3397 8587 3394 8592 3388 8654
3389 8664 3401 8666 3405 8666 3420 8585
$$
JONES/903 follow-up statements
000
WWUS54 KBMX 140107 RRA
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CST MON MAR 13 2006
ALC009-140117-
/O.CAN.KBMX.TO.W.0020.000000T0000Z-060314T0145Z/
BLOUNT AL-
707 PM CST MON MAR 13 2006
...THE TORNADO WARNING FOR BLOUNT COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.
LAT...LON 3420 8585 3412 8584 3413 8579 3400 8574
3396 8574 3398 8586 3395 8592 3391 8629
3393 8637 3397 8634 3407 8633 3412 8629
3420 8588
$$
ALC055-115-140145-
/O.CON.KBMX.TO.W.0020.000000T0000Z-060314T0145Z/
ST. CLAIR AL-ETOWAH AL-
707 PM CST MON MAR 13 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR ETOWAH
AND EXTREME NORTH CENTRAL ST. CLAIR COUNTIES...
AT 707 PM CST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.
THIS TORNADO WAS LOCATED NEAR ALTOONA...OR ABOUT 10 MILES EAST OF
ONEONTA...MOVING EAST AT 35 MPH.
THIS STORM HAS A HISTORY OF DAMAGING.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STEELE...ATTALLA...RIDGEVILLE...REECE CITY...GADSDEN...KEENER...
GLENCOE AND HOKES BLUFF.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.
LAT...LON 3420 8585 3412 8584 3413 8579 3400 8574
3396 8574 3398 8586 3395 8592 3391 8629
3393 8637 3397 8634 3407 8633 3412 8629
3420 8588
$$
JONES/90000
WWUS54 KBMX 140124
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST MON MAR 13 2006
ALC115-140134-
/O.CAN.KBMX.TO.W.0020.000000T0000Z-060314T0145Z/
ST. CLAIR AL-
724 PM CST MON MAR 13 2006
...THE TORNADO WARNING FOR ST. CLAIR COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.
LAT...LON 3420 8585 3413 8585 3413 8579 3400 8574
3397 8574 3399 8585 3396 8592 3393 8617
3399 8620 3397 8626 3399 8629 3393 8634
3394 8636 3412 8629 3420 8591
$$
ALC055-140145-
/O.CON.KBMX.TO.W.0020.000000T0000Z-060314T0145Z/
ETOWAH AL-
724 PM CST MON MAR 13 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR ETOWAH
COUNTY...
AT 724 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ATTALLA...OR ABOUT
NEAR RAINBOW CITY...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RIDGEVILLE...REECE CITY...GADSDEN...KEENER AND HOKES BLUFF.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.
LAT...LON 3420 8585 3413 8585 3413 8579 3400 8574
3397 8574 3399 8585 3396 8592 3393 8617
3399 8620 3397 8626 3399 8629 3393 8634
3394 8636 3412 8629 3420 8591
$$
JONES/90000
WWUS54 KBMX 140137
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST MON MAR 13 2006
ALC055-140145-
/O.CON.KBMX.TO.W.0020.000000T0000Z-060314T0145Z/
ETOWAH AL-
737 PM CST MON MAR 13 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR EASTERN
ETOWAH COUNTY...
AT 737 PM CST...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS
LOCATED NEAR GADSDEN...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOKES
BLUFF.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.
LAT...LON 3414 8590 3413 8585 3413 8579 3400 8574
3397 8574 3399 8585 3396 8592 3388 8607
3395 8617 3404 8607 3402 8615 3404 8611
3405 8610 3410 8600 3412 8592
$$
JONES/90What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:24 PM CST, 18 minutes earlier.
Area forecast discussion, Mar 13, 6:24 PM CST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 PM CST MON MAR 13 2006 .DISCUSSION...A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL CONTINUE TO AFFECT LOCATIONS ROUGHLY ALONG AND JUST NORTH OF INTERSTATE 59 THROUGH 8 PM CST BEFORE THEY WEAKEN. AT 615 PM CST...A LINE OF SHOWERS AND THUNDERSTORMS WAS FILLING IN ALONG AN ALICEVILLE TO JASPER TO CULLMAN LINE. TWO STORMS ALONG THIS LINE HAVE HAD A HISTORY OF PRODUCING SEVERE WEATHER. A TORNADO WAS REPORTED AROUND 6 PM CST NEAR ARKADELPHIA IN CULLMAN COUNTY AND WIND DAMAGE REPORTS HAVE COME IN FROM WALKER AND FAYETTE COUNTIES. THE ATMOSPHERE WAS A BIT UNSTABLE WITH LIFTED INDICES BETWEEN -1 AND -3 ACROSS THE WESTERN HALF OF ALABAMA. THROUGH 8 PM CST...LOCATIONS ALONG AND JUST NORTH OF AN ALICEVILLE TO TUSCALOOSA TO GARDENDALE TO GADSDEN LINE WILL HAVE AN ENHANCED THREAT FOR SEVERE WEATHER...INCLUDING TORNADOES. THE STORMS WILL MOST LIKELY BE STRONGEST THROUGH 730 PM CST BEFORE WEAKENING WITH COOLING AND THE LOSS OF DAYTIME HEATING. AFTER 8 PM CST...A FEW STORMS MAY BE STRONG OR SEVERE...THOUGH THE LINE SHOULD WEAKEN AS THEY MOVE EAST OF INTERSTATE 59 AND ENCOUNTER A COOLER MORE STABLE AIRMASS. OVERALL...STILL NOT EXPECTING A WIDESPREAD SEVERE WEATHER EVENT. && .UPDATE...ADDED TORNADO WATCH 91 AND REMOVED THE LAKE WIND ADVISORY. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && MBS/91
In the hours before
Local storm report, Mar 13, 6:10 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 SW BERRY 33.62N 87.66W
03/13/2006 FAYETTE AL EMERGENCY MNGR
POSSIBLE TORNADO IN SOUTHEASTERN FAYETTE COUNTY. A MOBILE
HOME WAS BLOWN OVER NEAR CR 21.
&&
LINHARESLocal storm report, Mar 13, 6:11 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG CURRY 33.95N 87.21W
03/13/2006 WALKER AL EMERGENCY MNGR
POSSIBLE TORNADO IN NORTHEASTERN WALKER COUNTY. TREES
WERE BLOWN DOWN NEAR SMITH LAKE.
&&
LINHARESLocal storm report, Mar 13, 6:14 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TORNADO 2 NW HAYDEN 33.92N 86.78W
03/13/2006 BLOUNT AL EMERGENCY MNGR
POSSIBLE TORNADO NEAR INTERSTATE 65 AND COUNTY ROAD 5.
DEBRIS FLYING.
&&
LINHARESLocal storm report, Mar 13, 6:17 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM FUNNEL CLOUD 12 NE SAMANTHA 33.53N 87.43W
03/13/2006 TUSCALOOSA AL EMERGENCY MNGR
A FUNNEL CLOUD WAS REPORTED BY VOLUNTEER FIRE FIGHTERS
NEAR WILEY ALONG HIGHWAY 69.
&&
LINHARESLocal storm report, Mar 13, 6:39 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL NECTAR 33.97N 86.64W
03/13/2006 E0.75 INCH BLOUNT AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN NECTAR BY STORM SPOTTERS.
&&
LINHARESLocal storm report, Mar 13, 6:40 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL NECTAR 33.97N 86.64W
03/13/2006 E0.75 INCH BLOUNT AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN NECTAR BY STORM SPOTTERS.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:01 PM CST | Tornado Warning | BMX | Blount | 44 min |
| Mar 13, 6:26 PM CST | Tornado Warning | BMX | Walker | 19 min |
| Mar 13, 6:36 PM CST | Tornado Warning | BMX | Jefferson | 54 min |
| Mar 13, 6:44 PM CST | Tornado Warning | BMX | Tuscaloosa | 46 min |
| Mar 13, 6:52 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 53 min |
| Mar 13, 7:02 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 43 min |
| Mar 13, 7:26 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 34 min |
| Mar 13, 7:26 PM CST | Tornado Warning | BMX | Jefferson | 40 min |
| Mar 13, 7:42 PM CST | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 35 min |
| Mar 13, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 13, 7:46 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 29 min |
| Mar 13, 7:54 PM CST | Tornado Warning | BMX | St. Clair | 29 min |
| Mar 13, 7:57 PM CST | Severe Thunderstorm Warning | BMX | Hale | 48 min |
| Mar 13, 8:14 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 20 min |
| Mar 13, 8:18 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 16 min |
| Mar 13, 8:24 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 66 min |
| Mar 14, 3:46 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Mar 14, 5:30 AM CST | Frost Advisory | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more | 26 hr |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.